Deep coma has not been reported heretofore as a result of acute chlorothiazide intoxication. Despite the widespread use of this diuretic agent only limited information is available concerning the effects of an acute overdosage. Only one instance of lethargy following accidental ingestion of 3 gm of this drug by a 22-month-old child was uncovered in a search of the literature.1
Experience with two children acutely intoxicated with chlorothiazide is reported herein. In both, acute ingestion resulted in the appearance of lethargy within three to four hours progressing gradually to deep coma by 12 hours after ingestion. Because evidence of fluid and electrolyte imbalance was notable by its virtual absence, an attempt was made to determine if these clinical observations could be experimentally reproduced in monkeys using dosages varied to encompass both the usual therapeutic range and the extremely high levels producing the toxicity observed in these children.